Statistics from Altmetric.com
A 73 year old white woman was admitted to our hospital in May 2003 complaining of lower abdominal pain for 1 month. On admission, the gynaecological examination disclosed a large, non-tender lower abdominal mass of 7 cm in diameter, which was highly suspicious of ovarian cancer with peritoneal infiltration in the computed tomography scan. In accordance with these findings, serum levels of CA 12-5 were about 3000 U/ml (normal range <35 U/ml).
Therefore, we performed an exploratory laparotomy. The frozen section of the adnexal mass showed a serous papillary carcinoma of fallopian tube origin. Consecutively, a complete staging with hysterectomy, bilateral salpingo-ophorectomy, omentectomy, and resection of the descending part of the colon due to tumour infiltration was performed.
Recovery was complicated owing to prolonged ileus-like symptoms. First line chemotherapy with topotecan in combination with carboplatin under study conditions (prospective, open label, phase II study) was started 3 weeks after the operation.
Before the diagnosis of carcinoma of the fallopian tube, the patient reported a progressive painful swelling and stiffness of both hands, especially the palms, which were noted by the patient to have thickened progressively since December 2002, with no improvement after initial corticosteroid treatment. Apart from generalised arthrosis, she denied any previous joint diseases, Raynaud’s phenomenon, skin tightening, or trauma.
Physical examination on admission was remarkable for symmetrical swollen hands and fingers, painful on active and passive movement, and palmar fascial thickening with erythema (fig 1⇓). The fingers of the patient showed flexion contractures; making a fist was impossible. No evidence of skin sclerosis or arthritis in other locations was found.
The patient’s symptoms were orally treated with a cyclo-oxygenase(COX)-2 inhibitor, a transdermal delivery system for buprenorphine, and local ointments with diclofenac.
Beside an increased acute phase reaction (postoperatively), the immunological laboratory investigation failed to show any specific abnormalities (rheumatoid factor, antinuclear antibodies, antistreptolysin titre, antineutrophil cytoplasmic antibodies, complement CH50 and C3d). Radiography of both hands showed a mild arthrosis in the joints, but no signs of acute arthritis.
After two cycles of antineoplastic treatment the patient’s paraneoplastic symptoms currently show a good response: the fasciitis and acute arthritis have gradually improved, but the contractures in both hands persist despite extensive physiotherapy.
Paraneoplastic syndromes affect a variety of organ systems and are often an initial sign of occult malignancies. About 30 cases have been reported describing palmar fasciitis and polyarthritis (PFPA)-like changes of the hands in association with malignant tumours. PFPA has been reported to be associated with different neoplasms—for example, ovarian cancer,1 carcinoma of the breast,2 carcinoma of the prostate,3 and gastric tumours4,5 preceding or accompanying the diagnosis of malignancy.
In our case we present a patient demonstrating a severe progressive deforming rheumatic disease affecting the palms and fingers of both hands, with the onset of the corresponding symptoms 5 months before the diagnosis of a malignant neoplasm was made.
To our knowledge this is the first report of the association of PFPA as a paraneoplastic syndrome with a carcinoma of the fallopian tube.
The underlying immunological mechanisms have not been defined so far and may result from activation of certain factors with profibrotic activities—for example, transforming growth factor β or connective tissue growth factor.6 As long as the pathomechanisms of PFPA are unclear, the only effective therapy is cancer treatment, which may lead to arrest or even complete resolution of the rheumatic disease.7
The characteristic hand deformities of PFPA, recently described with the illustrative term of woody hands,7 should alert the clinician to search for an underlying malignant disease.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.